Colorado, 2002

Funnel Clouds in Colorado, August 29, 2002

August 29, 2002 · NWS PUB · 2 events in 1 county or zone

2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 29, 2:00 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 29, 2:00 PM MST, 1 hour 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 PM MDT THU AUG 29 2002

...CONVECTION THIS EVENING IS MAIN CONCERN...

UPPER LEVEL JET HAS BEEN ENTERING COLORADO VICINITY OF THE FOUR
CORNERS...WITH THE LEFT FRONT/RIGHT REAR QUADRANTS FIRING
CONVECTION.  MODEL PROGS INDICATE JET MAXIMA SHOULD EASE SLOWLY
EASTWARD THIS EVENING...WITH T-STORM ACTIVITY GRADUALLY WORKING ITS
WAY EASTWARD WITH IT ONTO THE PLAINS.  ACTIVITY SHOULD THEN CONTINUE
WORKING EASTWARD ACROSS THE PLAINS THROUGH THE EVENING.  IN
GENERAL...TONIGHT NOT EXPECTED TO BE NEARLY AS ACTIVE AS LAST NIGHT
AS THE UPPER SPEED MAXIMA TRIGGERING CONVECTION IS FURTHER WEST AND
NORTH THAN YESTERDAY.  ALSO...NO KNOWN BOUNDARIES ON THE PLAINS TO
HELP STORMS DEVELOP OR SPIN.  WOULD THINK BEST SHOW TONIGHT WILL BE
WEST THROUGH NORTH OF CWA.  HOWEVER...EL PASO COUNTY WILL BE ON THE
SOUTHERN BRINK AND MAY VERY WELL GET ACTIVE LATER ON.  IF THIS
HAPPENS...THEN THE PLAINS TO THE SOUTHEAST MAY ALSO SEE STORMS
RUMBLE THROUGH LATER IN THE EVENING.

SEVERE POTENTIAL IS STILL THERE THIS EVENING FOR A FEW STORMS
PRODUCING LARGE HAIL OR HIGH WINDS.  BUT AGAIN...GREATEST THREAT
SHOULD BE MAINLY WEST AND NORTH OF CWA...WITH EL PASO COUNTY RIGHT
ON THE EDGE...PROBABLY HAVING THE BEST PROSPECTS IN OUR CWA.

TOMORROW...WILL DRY THINGS OUT EVERYWHERE.  SOME DRYLINE POTENTIAL
OVER THE EXTREME SOUTHEAST PLAINS TOMORROW AFTERNOON...BUT NO
TRIGGER EVIDENT.  IN FACT...PROGS INDICATED SUBSIDENCE/WARMER
CAPPING TEMPS ALOFT.  SO WILL KEEP IT DRY FOR NOW.

SATURDAY...ALSO WILL ALSO REMAIN DRY FOR NOW.  BUT A WEAK SHORTWAVE
INDICATED TO THE WEST AND NORTH OF CWA MAY CHANGE THAT FORECAST AS
TIME GOES ON.

SUNDAY THROUGH TUESDAY...WILL KEEP SLIGHT CHANCES OF
SHOWERS/T-STORMS GOING.  AIRMASS LOOKS PRETTY DRY...BUT WEAK
DISTURBANCE/SURFACE FRONT TO MOVE THROUGH.  HAVE TO KEEP AT LEAST A
SLIGHT CHANCE.

WEDNESDAY/THURSDAY...DRY FORECAST FOR NOW.  SEPTEMBER IS
HERE...ALONG WITH DRIER CLIMATOLOGY.  ALSO...NO PARTICULAR
DISTURBANCE TO KEY ON THAT I CAN SEE.

.PUB...NONE.

In the hours before

Special weather statement, Aug 29, 11:00 AM MST, 4 hours 8 minutes before
COZ058>089-093>099-292000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU AUG 29 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
TONIGHT FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS OF
COLORADO...

A STRONG UPPER LEVEL JETSTREAM THAT HAS BEEN ENTERING COLORADO
THROUGH THE FOUR CORNERS REGION THIS MORNING...WILL TRACK NORTHEAST
ACROSS COLORADO THIS AFTERNOON.  THE TRACK OF THIS JETSTREAM WILL BE
FURTHER WEST AND NORTH THAN THE TRACK OF THE JETSTREAM THAT CAME
ACROSS COLORADO YESTERDAY.  CONSEQUENTLY...THE FOCUS FOR
THUNDERSTORMS SHOULD BE FURTHER WEST AND NORTH.

THIS WILL PLACE THE GREATEST THREAT FOR THUNDERSTORMS EARLY IN THE
AFTERNOON...ALONG THE SAN JUAN AND LA GARITA MOUNTAINS OF
SOUTH CENTRAL COLORADO...AND ALONG THE SAGUACHE RANGE OF CENTRAL
COLORADO.  LATER IN THE AFTERNOON...ACTIVITY WILL LIKELY SPREAD
FURTHER EAST...REACHING THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS...INCLUDING TELLER AND EL PASO COUNTIES...AND THE I-25
CORRIDOR.  THIS EVENING...ACTIVITY WILL WORK ITS WAY EAST ACROSS THE
PLAINS.

THE GREATEST THREAT FOR SEVERE STORMS THIS AFTERNOON AND EVENING
WOULD APPEAR TO BE ACROSS EL PASO...CROWLEY...KIOWA...OTERO...
BENT...PROWERS AND BACA COUNTIES.

LARGE HAIL...UP TO 2 INCHES IN DIAMETER...AND WIND GUSTS IN EXCESS
OF 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREATS.

THE SEVERE WEATHER THREAT WILL MOVE EAST OF THE AREA BY LATE
EVENING...WITH MOST THUNDERSTORM ACTIVITY EXITING THE STATE BY
MIDNIGHT.

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, El Paso

When
August 29, 3:08 PM MST to 3:11 PM MST
Where
El Paso County, 1 mi E of Monument
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Funnel Cloud, El Paso

When
August 29, 3:59 PM MST to 4:02 PM MST
Where
El Paso County, Black Forest
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312635, 5312636.